Mississippi, 2003

Flash Flooding and Hail in Mississippi, August 6 to 7, 2003

August 6 to 7, 2003 · NWS JAN · 27 events in 15 counties and zones

20 thunderstorm wind, 5 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$621,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 6, 2:00 AM CST, 11 hours 30 minutes earlier.

Area forecast discussion, Aug 6, 2:00 AM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT WED AUG 6 2003

TODAYS MAIN FORECAST PROBLEM REVOLVES AROUND THE CHANCE OF
PRECIPITATION AND THE MAX TEMPERATURES. THE OTHER MAIN FORECAST
QUANDARY IS WHAT HOW FAR SOUTH AND HOW FAST THE FRONTAL BOUNDARY
WILL MOVE SOUTH OVER THE CWFA.

DEVELOPING THUNDERSTORM COMPLEX CURRENTLY MOVING OVER THE NORTHWEST
CWFA. A LOT DEPENDS ON THE PROGRESSION OF THIS SYSTEM...SUCH AS MAX
TEMPS UNDER THE CLOUD COVER...A MESOSCALE BOUNDARY LEFT OVER FROM
THE SYSTEM...HOW FAR SOUTH THIS FEATURE WILL MAKE IT. CURRENT
THINKING IS TO HAVE THE HIGHEST POPS ALONG THE PROJECTED PATH OF THE
COMPLEX FOR THE MORNING HOURS. NONE OF THE MODELS ARE REALLY
HANDLING THIS FEATURE VERY WELL...THE ETA HAS IT TOO FAR NORTH...AND
THE AVN DOESNT HANDLE IT AT ALL. THE REAL QUESTION IS: WILL
CONVECTION RE-FIRE BEHIND THE COMPLEX LATER ON DURING THE DAY. SOME
STABILIZATION SHOULD OCCUR BEHIND THE COMPLEX LATER THIS MORNING
...HOWEVER IF THE CLOUD COVER BREAKS...THE ATMOSPHERE IS MOIST AND
UNSTABLE ENOUGH TO RECOVER FOR AFTERNOON CONVECTION. WILL HAVE THE
HIGHEST POPS IN THE DELTA THIS MORNING...BUT DECREASE THEM TO LOW
END SCATTERED THIS AFTERNOON. HARDER TO PINPOINT THE POPS FOR THE
REMAINDER OF THE AFTERNOON...SINCE CONVECTION WILL BE FIRING ALONG
MESOSCALE FEATURES...BUT WILL KEEP IN THE 30 TO 40 PERCENT RANGE.

IN ADDITION TO THE PROBLEMATIC THUNDERSTORM COMPLEX...A FRONTAL
BOUNDARY WITH A SURFACE WAVE SHOULD BEGIN APPROACHING THE CWFA LATE
TODAY INTO THE OVERNIGHT HOURS. MODELS DO SHOW PRECIP LINGERING INTO
THE OVERNIGHT HOURS ALONG AND AHEAD OF THE BOUNDARY. WILL CONTINUE
OVERNIGHT POPS. THIS BOUNDARY WILL STILL BE HANGING AROUND THROUGH
THE DAY THURSDAY...MOVING PRETTY SLOWLY SOUTH. BOTH MODELS HAVE THE
BOUNDARY MOVING TO THE COAST BY LATE THURSDAY...WITH HIGH PRESSURE
MOVING IN BEHIND THE BOUNDARY BY FRIDAY. A DRIER AIRMASS WILL SETTLE
OVER THE CWFA. COOLER MINIMUM TEMPS BEHIND THE BOUNDARY ALSO.

NO MAJOR CHANGES WERE MADE TO THE EXTENDED FORECAST. THE CURRENT
FORECAST LOOKS TO BE ON TRACK.

PRELIM NUMBERS...
JAN TB 090/073 090/069 092 32533
    BBBBB 071/093 070/092 070/090 072/091 072 21110222233
MEI BB 090/072 090/068 092 32433
    BBBBB 068/093 067/092 068/091 070/091 070 21110222233

32/LISTEMAA
Hazardous weather outlook, Aug 6, 4:41 AM CST, 8 hours 49 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071041-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
541 AM CDT WED AUG 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
AREA THROUGH TONIGHT AS A SLOW MOVING COLD FRONT AND UPPER LEVEL
DISTURBANCE APPROACH THE REGION.

MOST OF THE THUNDERSTORMS TODAY WILL NOT BE SEVERE AS LIMITED
SURFACE HEATING AND INSTABILITY KEEP STRONG STORMS AT BAY. BY
LATE AFTERNOON AREAS TO THE WEST OF I-55 AND NORTH OF I-20 WILL
BE ABLE TO WARM UP SOME AS CLOUD COVER DECREASES. IF THESE AREAS
CAN REACH THE 90 TO 93 DEGREE MARK...INSTABILITY SHOULD BE
SUFFICIENT ENOUGH TO FIRE THUNDERSTORMS. THE EXPECTED TIME FOR
STORMS TO DEVELOP LOOKS TO BE BETWEEN 6 AND 8 PM. IF
THUNDERSTORMS DO DEVELOP...INCREASING WIND SPEEDS ALOFT WILL
SUPPORT ORGANIZED UPDRAFTS WHICH WILL BRING THE POSSIBILITY OF
ISOLATED SEVERE STORMS. DUE TO THE INITIATION AREA AND WHERE THE
STORMS WILL MOVE...EXPECT THE ISOLATED SEVERE THREAT TO BE
LOCATED WEST OF A LINE FROM CLEVELAND TO YAZOO CITY TO CRYSTAL
SPRINGS MISSISSIPPI AND NORTH OF A LINE FROM CRYSTAL SPRINGS
MISSISSIPPI TO WINNSBORO LOUISIANA. WITH ANY SEVERE
STORMS...EXPECT WIND GUSTS IN EXCESS OF 60 MPH AND SMALL HAIL.
THE SEVERE THREAT SHOULD ONLY LAST BETWEEN THE HOURS OF 6 PM AND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE
NEEDED BY EARLY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 5 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Attala

When
August 6, 1:30 PM CST
Where
Attala County, Kosciusko
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
33.050, -89.583

Several trees were blown down.

Thunderstorm Wind, Neshoba

When
August 6, 2:30 PM CST
Where
Neshoba County, Countywide
Measured
53 kt (61 mph) estimated sustained
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
32.400, -89.100

A few powerlines were blown down.

Thunderstorm Wind, Neshoba

When
August 6, 3:05 PM CST
Where
Neshoba County, 12 mi SW of Philadelphia
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.650, -89.267

A few trees were blown down.

Hail, Madison

When
August 6, 3:50 PM CST
Where
Madison County, Farmhaven
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.683, -89.750

Thunderstorm Wind, Newton

When
August 6, 4:00 PM CST
Where
Newton County, Decatur
Measured
50 kt (58 mph) estimated sustained
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
32.433, -89.117

A few trees and powerlines were blown down. One home had two trees fall on it causing minor damage.

Thunderstorm Wind, Leake

When
August 6, 4:05 PM CST
Where
Leake County, 2 mi NW of Lena
Measured
55 kt (63 mph) estimated sustained
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
32.617, -89.567

Numerous trees were blown down. One shed was destroyed. One home had a large limb blown into the roof. Skirting was blown out from two mobile homes.

Thunderstorm Wind, Scott

When
August 6, 4:09 PM CST
Where
Scott County, Forkville
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.450, -89.650

Thunderstorm Wind, Scott

When
August 6, 4:25 PM CST
Where
Scott County, Forest
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.367, -89.483

Hail, Rankin

When
August 6, 4:33 PM CST
Where
Rankin County, Leesburg
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.433, -89.767

Hail, Scott

When
August 6, 5:05 PM CST
Where
Scott County, Homewood
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
32.233, -89.517

Thunderstorm Wind, Jasper

When
August 6, 5:10 PM CST
Where
Jasper County, Stringer
Measured
53 kt (61 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -89.267

Numerous trees were blown down.

Thunderstorm Wind, Smith

When
August 6, 5:17 PM CST
Where
Smith County, Taylorsville
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.833, -89.433

A couple of trees were blown down.

Thunderstorm Wind, Clarke

When
August 6, 5:40 PM CST
Where
Clarke County, Enterprise
Measured
53 kt (61 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -88.817

Numerous trees were blown down.

Thunderstorm Wind, Clarke

When
August 6, 5:45 PM CST
Where
Clarke County, Stonewall
Measured
53 kt (61 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -88.800

Numerous trees were blown down.

Thunderstorm Wind, Jones

When
August 6, 5:55 PM CST
Where
Jones County, Ellisville
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.600, -89.200

A couple of trees were blown down.

Hail, Smith

When
August 6, 6:50 PM CST
Where
Smith County, Raleigh
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -89.533

Thunderstorm Wind, Smith

When
August 6, 6:50 PM CST
Where
Smith County, Raleigh
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -89.533

A few trees and powerlines were blown down.

Thunderstorm Wind, Scott

When
August 6, 7:25 PM CST
Where
Scott County, Countywide
Measured
53 kt (61 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.383, -89.550

Numerous trees were blown down across the county.

Thunderstorm Wind, Smith

When
August 6, 7:30 PM CST
Where
Smith County, Raleigh
Measured
53 kt (61 mph) estimated sustained
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.033, -89.533

Numerous trees were blown down along highway 35.

Thunderstorm Wind, Jefferson Davis

When
August 6, 8:00 PM CST
Where
Jefferson Davis County, 5 mi NE of Bassfield
Measured
55 kt (63 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -89.683

Numerous large pine trees were blown down.

Thunderstorm Wind, Lamar

When
August 6, 8:25 PM CST
Where
Lamar County, Sumrall
Measured
53 kt (61 mph) estimated sustained
Property damage
$8,000
Reported by
UTILITY COMPANY
Coordinates
31.417, -89.550

A few powerlines were blown down.

Thunderstorm Wind, Rankin

When
August 6, 9:20 PM CST
Where
Rankin County, 3 mi N of Pelahatchie
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.367, -89.800

Several large limbs were blown across a road.

Thunderstorm Wind, Rankin

When
August 6, 9:45 PM CST to 9:55 PM CST
Where
Rankin County, Brandon
Measured
68 kt (78 mph) estimated sustained
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -89.983

An intense microburst occured over and around Brandon, MS on the evening of August 6th. This microburst downed numerous trees and powerlines as well as blowing down a billboard along Interstate 20. Twenty homes sustained minor damage.

Hail, Warren

When
August 6, 9:50 PM CST
Where
Warren County, 9 mi S of Vicksburg
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.217, -90.883

Flash Flood, Rankin

When
August 6, 10:10 PM CST to August 7, 12:30 AM CST
Where
Rankin County, 2 mi E of Brandon
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Two to three inches of rain fell in 45 minutes and caused flash flooding around the city of Brandon. Four homes had water come into them.

Flash Flood, Hinds

When
August 7, 12:00 AM CST to 1:30 AM CST
Where
Hinds County, Jackson
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

Heavy rain caused several streets to flood in Jackson.

Thunderstorm Wind, Clarke

When
August 7, 12:10 AM CST
Where
Clarke County, Quitman
Measured
55 kt (63 mph) estimated sustained
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
32.050, -88.733

A mobile home was overturned and Numerous trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379386, 5379005, 5379385, 5379006, 5379387, 5379101, 5379007, 5379008, 5379009, 5379010, 5379011, 5379012, 5379013, 5379096, 5379097, 5379098, 5379099, 5379100, 5379382, 5379383, 5379384, 5379103, 5379378, 5379102, 5379379, 5379380, 5379381.